Comparative and qualitative robustness for law-invariant risk measures


When estimating the risk of a P&L from historical data or Monte Carlo simulation, the robustness of the estimate is important. We argue here that Hampel’s classical notion of qualitative robustness is not suitable for risk measurement, and we propose and analyze a refined notion of robustness that applies to tail-dependent law-invariant convex risk measures on Orlicz spaces. This concept captures the tradeoff between robustness and sensitivity and can be quantified by an index of qualitative robustness. By means of this index, we can compare various risk measures, such as distortion risk measures, in regard to their degree of robustness. Our analysis also yields results of independent interest such as continuity properties and consistency of estimators for risk measures, or a Skorohod representation theorem for ψ-weak convergence.

This is a preview of subscription content, access via your institution.


  1. 1.

    Acerbi, C., Tasche, D.: On the coherence of expected shortfall. J. Bank. Finance 26, 1487–1503 (2002)

    Article  Google Scholar 

  2. 2.

    Belomestny, D., Krätschmer, V.: Central limit theorems for law-invariant coherent risk measures. J. Appl. Probab. 49, 1–21 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3.

    Beutner, E., Zähle, H.: A modified functional delta method and its application to the estimation of risk functionals. J. Multivar. Anal. 101, 2452–2463 (2010)

    Article  MATH  Google Scholar 

  4. 4.

    Biagini, S., Frittelli, M.: A unified framework for utility maximization problems: an Orlicz space approach. Ann. Appl. Probab. 18, 929–966 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Biagini, S., Frittelli, M.: On the extension of the Namioka–Klee theorem and on the Fatou property for risk measures. In: Delbaen, F., et al. (eds.) Optimality and Risk: Modern Trends in Mathematical Finance. The Kabanov Festschrift, pp. 1–29. Springer, Berlin (2009)

    Google Scholar 

  6. 6.

    Boussama, F.: Ergodicity, mixing and estimation in GARCH models. Ph.D. thesis, University of Paris 7 (1998)

  7. 7.

    Breiman, L.: Probability. Classics in Applied Mathematics, vol. 7. SIAM, Philadelphia (1991) (corrected reprint of the 1968 original)

    Google Scholar 

  8. 8.

    Cheridito, P., Li, T.: Risk measures on Orlicz hearts. Math. Finance 19, 189–214 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Cherny, A., Madan, D.: New measures for performance evaluation. Rev. Financ. Stud. 22, 2571–2606 (2009)

    Article  Google Scholar 

  10. 10.

    Cherny, A., Madan, D.: Markets as a counterparty: an introduction to conic finance. Int. J. Theor. Appl. Finance 13, 1149–1177 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  11. 11.

    Cont, R., Deguest, R., Scandolo, G.: Robustness and sensitivity analysis of risk measurement procedures. Quant. Finance 10, 593–606 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  12. 12.

    Chung, K.L.: The strong law of large numbers. In: Neyman, J. (ed.) Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, pp. 341–352. University of California Press, Berkeley (1951)

    Google Scholar 

  13. 13.

    Cuevas, A.: Qualitative robustness in abstract inference. J. Stat. Plan. Inference 18, 277–289 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  14. 14.

    Delbaen, F.: Coherent risk measures. Cattedra Galileiana, Scuola Normale, Superiore, Pisa (2000).

  15. 15.

    Denneberg, D.: Premium calculation: why standard deviation should be replaced by absolute deviation. ASTIN Bull. 20, 181–190 (1990)

    Article  Google Scholar 

  16. 16.

    Edgar, G.A., Sucheston, L.: Stopping Times and Directed Processes. Cambridge University Press, Cambridge (1992)

    Book  MATH  Google Scholar 

  17. 17.

    El Karoui, N., Ravanelli, C.: Cash subadditive risk measures and interest rate ambiguity. Math. Finance 19, 561–590 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  18. 18.

    Farkas, W., Koch-Medina, P., Munari, C.-A.: Beyond cash-additive capital requirements: when changing the numéraire fails. Finance Stoch. 18, 145–174 (2014)

    Article  MathSciNet  Google Scholar 

  19. 19.

    Filipović, D., Svindland, G.: The canonical model space for law-invariant convex risk measures is L 1. Math. Finance 22, 585–589 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  20. 20.

    Föllmer, H., Schied, A.: Convex measures of risk and trading constraints. Finance Stoch. 6, 429–447 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  21. 21.

    Föllmer, H., Schied, A.: Stochastic Finance. An Introduction in Discrete Time, 3rd edn. de Gruyter, Berlin (2011)

    Book  Google Scholar 

  22. 22.

    Gilat, D., Helmers, R.: On strong laws for generalized L-statistics with dependent data. Comment. Math. Univ. Carol. 38, 187–192 (1997)

    MATH  MathSciNet  Google Scholar 

  23. 23.

    Hampel, F.R.: A general qualitative definition of robustness. Ann. Math. Stat. 42, 1887–1896 (1971)

    Article  MATH  MathSciNet  Google Scholar 

  24. 24.

    Huber, P.J., Ronchetti, E.M.: Robust Statistics, 2nd edn. Wiley, New York (2009)

    Book  MATH  Google Scholar 

  25. 25.

    Kallenberg, O.: Foundations of Modern Probability. Springer, New York (1997)

    MATH  Google Scholar 

  26. 26.

    Krätschmer, V., Schied, A., Zähle, H.: Qualitative and infinitesimal robustness of tail-dependent statistical functionals. J. Multivar. Anal. 103, 35–47 (2012)

    Article  MATH  Google Scholar 

  27. 27.

    Kusuoka, S.: On law invariant coherent risk measures. Adv. Math. Econ. 3, 83–95 (2001)

    Article  MathSciNet  Google Scholar 

  28. 28.

    Mizera, I.: Qualitative robustness and weak continuity: the extreme unction. In: Antoch, J., Hušková, M., Sen, P.K. (eds.) Nonparametrics and Robustness in Modern Statistical Inference and Time Series Analysis: A Festschrift in Honor of Professor Jana Jurečková. IMS Collections Festschrift, pp. 169–181. Institute of Mathematical Statistics, Beachwood (2010)

    Google Scholar 

  29. 29.

    Nelson, D.B.: Stationarity and persistence in the GARCH(1, 1) model. Econom. Theory 6, 318–334 (1990)

    Article  Google Scholar 

  30. 30.

    Parthasarathy, K.R.: Probability Measures on Metric Spaces. Probability and Mathematical Statistics, vol. 3. Academic Press, New York (1967)

    MATH  Google Scholar 

  31. 31.

    Ruszczynski, A., Shapiro, A.: Optimization of convex risk functions. Math. Oper. Res. 31, 433–451 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  32. 32.

    Schied, A.: On the Neyman–Pearson problem for law-invariant risk measures and robust utility functionals. Ann. Appl. Probab. 14, 1398–1423 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  33. 33.

    Tsukahara, H.: Estimation of distortion risk measures. J. Financ. Econom. (2013). doi:10.1093/jjfinec/nbt005

    Google Scholar 

  34. 34.

    van der Vaart, A.W., Wellner, J.A.: Weak Convergence and Empirical Processes. Springer, New York (1996)

    Book  MATH  Google Scholar 

  35. 35.

    van Zwet, W.R.: A strong law for linear functionals of order statistics. Ann. Probab. 8, 986–990 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  36. 36.

    Villani, C.: Topics in Optimal Transportation. American Mathematical Society, Providence (2004)

    Google Scholar 

  37. 37.

    Wang, S.S.: Premium calculation by transforming the layer premium density. ASTIN Bull. 26, 71–92 (1996)

    Article  Google Scholar 

  38. 38.

    Weber, S.: Distribution-invariant risk measures, information, and dynamic consistency. Math. Finance 16, 419–441 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  39. 39.

    Yaari, M.: The dual theory of choice under risk. Econometrica 55, 95–115 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  40. 40.

    Zähle, H.: Marcinkiewicz–Zygmund and ordinary strong laws for empirical distribution functions and plug-in estimators. Statistics (2013). doi:10.1080/02331888.2013.800075

    Google Scholar 

Download references


The authors thank Freddy Delbaen, Paul Embrechts, Marco Frittelli and two anonymous referees for comments, which helped to improve a previous draft of the paper.

Author information



Corresponding author

Correspondence to Volker Krätschmer.

Appendix: Auxiliary results on the ψ-weak topology

Appendix: Auxiliary results on the ψ-weak topology

First recall from Corollary A.45 in [21] that the ψ-weak topology on \(\mathcal{M}_{1}^{\psi}(\mathbb{R})\) is separable and metrizable. The following lemma provides some useful characterizations of ψ-weak convergence; see [26, Lemma 3.4] for a proof.

Lemma A.1

The following statements are equivalent:

  1. (i)

    μ n μ ψ-weakly.

  2. (ii)

    f n →∫f for every \(f\in C_{\psi}(\mathbb {R})\).

  3. (iii)

    f n →∫f for every continuous f with compact support and for f=ψ.

  4. (iv)

    μ n μ weakly andψ n →∫ψ.

The following lemma gives a transparent characterization of the ψ-weakly compact subsets of \({\mathcal{M}}_{1}^{\psi}\). Recall that a set \({\mathcal{N}}\subset{\mathcal{M}}_{1}^{\psi}\) is called uniformly ψ-integrating if it satisfies (2.12).

Lemma A.2

A set \({\mathcal{N}}\subset{\mathcal{M}}_{1}^{\psi}\) is relatively compact for the ψ-weak topology if and only if there exists a measurable function \(\phi:\mathbb{R}\to[0,\infty)\) such that ϕ(x)/ψ(x)→∞ as |x|→∞ and such that

$$ \sup_{\nu\in{\mathcal{N}}}\int\phi\,d\nu<\infty. $$

In this case, \({\mathcal{N}}\) is uniformly ψ-integrating.


The first statement is an immediate consequence of Corollary A.47 in [21]. For bounded ψ, the second statement is trivial. To prove it for unbounded ψ, we assume without loss of generality that ϕ>0. Fix ε>0, and denote by K the left-hand side of (A.1). Choosing M 1>0 so large that ψ(x)/ϕ(x)≤ε/K when |x|≥M 1, and choosing M 0>0 so large that ψ(x)≥M 0 implies |x|≥M 1, we obtain

for all MM 0. That is, (2.12) holds. □

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Krätschmer, V., Schied, A. & Zähle, H. Comparative and qualitative robustness for law-invariant risk measures. Finance Stoch 18, 271–295 (2014).

Download citation


  • Law-invariant risk measure
  • Convex risk measure
  • Coherent risk measure
  • Orlicz space
  • Qualitative robustness
  • Comparative robustness
  • Index of qualitative robustness
  • Hampel’s theorem
  • ψ-Weak topology
  • Distortion risk measure
  • Skorohod representation

Mathematics Subject Classification (2010)

  • 62G35
  • 60B10
  • 60F05
  • 91B30
  • 28A33

JEL Classification

  • D81